Pain medication can be hurting your hearing. Today we have firm evidence that ibuprofen, a common pain relief medication, can increase incidents of hearing loss in people as they age. As such, you may want to avoid certain medications in an effort to protect your hearing health. A new study by the American Journal of Advanced Epidemiology has solidified what researchers already knew about men: that ibuprofen use in women can decrease hearing ability over time. Before this, protecting your hearing involved little more than avoiding extremely loud situations.
What to Do
What you may want to do is avoid ibuprofen. Don’t forget to inspect all labels on cold and sinus medications found over the counter, because they may contain this medication. Talk with your doctor to get approval before taking ibuprofen, so you know how it can potentially incur hearing loss. You could take naproxen instead, which is not thought to affect hearing in any way. You may still ingest nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen if muscle pain or headaches come on but if hearing loss is an issue with you, refrain from taking this medication to be safe.
Another warning comes in the form of analgesics, which even though they can primarily damage your kidneys, they can also damage your ears. While researchers have done studies on ibuprofen and hearing loss occurring in men, no such studies up till now had been done on women. What you can do to improve hearing is to refrain from taking certain medications. Pain relievers such as ibuprofen can cut off normal blood flow to the cochlear located in the inner ear, so that this structure doesn’t perform as well as it should. When you ingest acetaminophen, you’re doing damage to the ear structures that are in place to protect your cochlea. Tinnitus, dizziness and vertigo can all be brought on through the use of ibuprofen.
A study, conducted by the American Journal of Advanced Epidemiology, involved 60,000 women over 14 years with a goal of conclusively determining that pain relievers like ibuprofen and acetaminophen can bring on hearing loss in females. The result was that a quarter of those women who ingested ibuprofen and acetaminophen more than twice in one week experienced more hearing loss than those who did not take the medication at all or as frequently.
It’s necessary to delve into more research on this topic, which is why the National Institutes of Health (NIH) is conducting research on 150,000 women country wide to find out the many factors that can contribute to hearing loss. From hormones to diet to alcohol consumption, hearing damage can occur due to a number of factors.